Jump to content

Margaret Tapering down gabapentin dosage using capsules


Margaret

Recommended Posts

Hi everyone, I'm a 57-year-old female with a lifelong history of mixed anxiety and depression. I'm currently seeing a psychiatrist who prescribes Lexapro 15 mg daily, Wellbutrin XL 150 mg daily (recent addition), Klonopin .5 mg PRN, and 300 mg gabapentin, which I take nightly for sleep and occasional breakthrough anxiety. The gabapentin does help with these two issues, but after being on it for around 6 to 9 months, I have gained around 4 pounds and have built up quite a bit of fat on my stomach and waist. As I exercise regularly and try to mostly eat right, I am convinced that it is the gabapentin. I am post-menopausal with a family history of diabetes and I don't need any extra weight. My psychiatrist is willing for me to do a gradual withdrawal (I'm not in a hurry). I tried just going down a couple of times from three 100mg capsules to two, but I had a lot of anxiety the next morning, which was only relieved (despite taking Klonopin) by going back on the 300mg dosage. My doctor is unwilling to prescribe liquid gabapentin, because he says he's doesn't want to prescribe anything if he doesn't know anything about it. He said to have my pharmacist call him. As I am about out of the medication, I just had him write me another 100 mg capsule prescription, as there was not time to try to get the liquid gabapentin. (My pharmacist said that gabapentin does not come in 100mg scored tabs, which I originally thought might work). My doctor said to just open one of the capsules and dump out some of the powder and just put the capsule back together. I did it last night (messy and bothersome), and I did not wake up with the former anxiety, but the thing that concerns me is (and I told my doctor this), that I don't know exactly how much medication I am taking when I do this, and since I work full-time, this is another thing I have to bother with. So I guess I'm stuck with this routine for the time being, unless I want to change doctors, which I am considering, but that will probably take awhile. Has anybody ever done this with capsules to taper down gabapentin, and what kind of success have you had? I am also supplementing with some good health-food-store magnesium, as I read on several websites that magnesium seems to cut down on the discomfort of withdrawal. Thanks for any help you can give me.

Link to comment
  • Moderator Emeritus

Here's our topic on tapering gabapentin: Tips on Tapering Neurontin (gabapentin) . Are you interested in getting off of all your drugs, or just this one?

Psychotropic drug history: Pristiq 50 mg. (mid-September 2010 through February 2011), Remeron (mid-September 2010 through January 2011), Lexapro 10 mg. (mid-February 2011 through mid-December 2011), Lorazepam (Ativan) 1 mg. as needed mid-September 2010 through early March 2012

"Never attribute to malice that which is adequately explained by stupidity." -Hanlon's Razor


Introduction: http://survivingantidepressants.org/index.php?/topic/1588-introducing-jemima/

 

Success Story: http://survivingantidepressants.org/index.php?/topic/6263-success-jemima-survives-lexapro-and-dr-dickhead-too/

Please note that I am not a medical professional and my advice is based on personal experience, reading, and anecdotal information posted by other sufferers.

 

Link to comment
  • Moderator Emeritus

Hi Margaret, welcome to SA.  It's good that you looked at tapering rather than just stopping

the gabapentin.  Withdrawal is minimised with a slow taper. 

 

Have a browse around, there are some excellent topics on  all kinds of things to do with

psychotropic drugs and tapering. It's worth learning about what medicines we take and 

how they work, fascinating stuff! 

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to comment
  • Moderator Emeritus
  • Administrator

Welcome, Margaret.

 

You posted above:

 

I'm currently seeing a psychiatrist who prescribes Lexapro 15 mg daily, Wellbutrin XL 150 mg daily (recent addition), Klonopin .5 mg PRN, and 300 mg gabapentin, which I take nightly for sleep and occasional breakthrough anxiety. The gabapentin does help with these two issues

 

 

Please note that both Lexapro and Wellbutrin can cause anxiety. If you are taking Klonopin and gabapentin to counteract adverse effects from these drugs, when you reduce gabapentin (or Klonopin), you will experience the adverse effects again.

 

This is a very, very common drug trap many people fall into, because doctors do not understand it's preferable to avoid adverse effects from psychiatric drugs rather than mask them with other drugs. The drug burden of a psychiatric drug cocktail is not good for general health and can conflict with other drugs you might need for a real medical condition.

 

Why did your psychiatrist add Wellbutrin to Lexapro?

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy